Alert archive / California / Beach Hazards Statements in 2018
Beach Hazards Statement 16, NWS Los Angeles, CA
NWS Los Angeles, CA issued this beach hazards statement at Nov 25, 2018, 4:12 PM PST for Los Angeles County, California. It took effect at Nov 27, 2018, 12:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Nov 25, 2018, 4:12 PM PST (00:12 UTC)
- In effect from
- Nov 27, 2018, 12:00 PM PST
- Expired
- Nov 26, 2018, 1:18 PM PST
- In force
- Issued by
- NWS Los Angeles, CA
County Los Angeles County, CA
The radar
The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 0.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1876 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
597 WHUS46 KLOX 260012 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 412 PM PST Sun Nov 25 2018 CAZ034-035-039>041-087-261130- /O.NEW.KLOX.BH.S.0016.181127T2000Z-181201T0600Z/ San Luis Obispo County Central Coast- Santa Barbara County Central Coast- Santa Barbara County South Coast-Ventura County Coast- Los Angeles County Coast including Downtown Los Angeles- Catalina and Santa Barbara Islands- 412 PM PST Sun Nov 25 2018 ...OUTLOOK FOR HIGH SURF TO AFFECT WEST TO NORTHWEST BEACHES FROM SAN LUIS OBISPO COUNTY TO LOS ANGELES COUNTY IN EFFECT FROM TUESDAY AFTERNOON THROUGH FRIDAY EVENING... The National Weather Service in Los Angeles/Oxnard has issued a Beach Hazards Statement for the potential of high surf and dangerous rip currents, which is in effect from Tuesday afternoon through Friday evening. A strong storm system in the Gulf of Alaska has begun to generate a long period large groundswell that will approach the Central Coast of California by Tuesday afternoon. There will be enough of a westerly component to filter into the Southern California Bight by late Tuesday afternoon or evening bringing the potential for high surf to most west to northwest facing beaches from San Luis Obispo to Los Angeles Counties including the west facing side of Santa Catalina Island. For the Central Coast...Breakers between 10 and 18 feet with local sets to 20 feet are expected for west to northwest facing beaches from Tuesday afternoon through Friday evening. The peak time for the highest surf should occur Wednesday morning through early Thursday morning. For Los Angeles, Ventura Counties and west facing beaches in Santa Barbara...Breakers will range from 6 to 12 feet with long period swells from late Tuesday afternoon or evening through Friday evening. The peak time for the highest surf should occur Wednesday morning through Thursday morning. There will be a high likelihood of strong and dangerous rip currents along with the high surf. Sneaker waves and other hazards can create life-threatening conditions in the surf zone. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && Kaplan/KJ $$
2 follow-up statements
095 WHUS46 KLOX 260952 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 152 AM PST Mon Nov 26 2018 CAZ034-035-039>041-087-262300- /O.CON.KLOX.BH.S.0016.181127T2000Z-181201T0600Z/ San Luis Obispo County Central Coast- Santa Barbara County Central Coast- Santa Barbara County South Coast-Ventura County Coast- Los Angeles County Coast including Downtown Los Angeles- Catalina and Santa Barbara Islands- 152 AM PST Mon Nov 26 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM TUESDAY AFTERNOON THROUGH FRIDAY EVENING... A strong storm system in the Gulf of Alaska has begun to generate a large and long period swell that will approach the Central Coast of California by Tuesday afternoon. There will be enough of a westerly component for this swell to spread through the Southern California Bight late Tuesday and Tuesday night. This swell will bring the potential for high surf to most west and northwest facing beaches from San Luis Obispo to Los Angeles Counties, including the west facing side of Santa Catalina Island. For the Central Coast, breakers between 10 and 15 feet with local sets to 20 feet are possible across west and northwest facing beaches from late Tuesday afternoon or evening through Thursday. High surf advisories will likely be needed during this time. Computer models are showing even larger swell pushing into the coastal waters late Thursday and Thursday night, which could bring even higher surf to Central Coast beaches, with surf possibly reaching High Surf Warning levels. For Los Angeles and Ventura Counties and west facing beaches of southern Santa Barbara County, surf may reach 6 to 12 feet as early as Tuesday night or early Wednesday, continuing through Thursday. There may be an increase in swell and surf late Thursday and Thursday night. Surf is expected to subside slowly by late Friday or Friday night. There is high likelihood of strong and dangerous rip currents along with the high surf. Sneaker waves and other hazards can create life-threatening conditions in the surf zone. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && Kaplan/KJ/DB $$
479 WHUS46 KLOX 262118 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 118 PM PST Mon Nov 26 2018 CAZ034-035-270530- /O.CAN.KLOX.BH.S.0016.181127T2000Z-181201T0600Z/ /O.NEW.KLOX.SU.Y.0020.181127T2000Z-181201T0600Z/ San Luis Obispo County Central Coast- Santa Barbara County Central Coast- 118 PM PST Mon Nov 26 2018 ...HIGH SURF ADVISORY IN EFFECT FROM NOON TUESDAY TO 10 PM PST FRIDAY... ...BEACH HAZARDS STATEMENT IS CANCELLED... The National Weather Service in Los Angeles/Oxnard has issued a High Surf Advisory, which is in effect from noon Tuesday to 10 PM PST Friday. The Beach Hazards Statement has been cancelled. * SURF...10 to 18 feet with local sets to 20 feet. The highest surf will begin on Wednesday and persist through at least Thursday night. * COASTAL FLOOD...Minor coastal flooding of low-lying areas and beach erosion is possible during times of high tide. * TIDES...A high tide of 5.9 feet is expected around noon on Tuesday, followed by a 5.4 foot tide at 115 pm on Wednesday. * IMPACTS...There is an increased risk for ocean drowning. Rip currents can pull swimmers and surfers out to sea. Large breaking waves can wash people off beaches and rocks and capsize small boats near shore. Pooling of sea water is possible around high tide at beach and harbor areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Surf Advisory means that high surf will affect beaches in the advisory area...producing localized beach erosion and dangerous swimming conditions. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ CAZ039>041-087-270530- /O.CAN.KLOX.BH.S.0016.181127T2000Z-181201T0600Z/ /O.NEW.KLOX.SU.Y.0020.181128T0200Z-181201T0600Z/ Santa Barbara County South Coast-Ventura County Coast- Los Angeles County Coast including Downtown Los Angeles- Catalina and Santa Barbara Islands- 118 PM PST Mon Nov 26 2018 ...HIGH SURF ADVISORY IN EFFECT FROM 6 PM TUESDAY TO 10 PM PST FRIDAY... ...BEACH HAZARDS STATEMENT IS CANCELLED... The National Weather Service in Los Angeles/Oxnard has issued a High Surf Advisory, which is in effect from 6 PM Tuesday to 10 PM PST Friday. The Beach Hazards Statement has been cancelled. * SURF...6 to 12 feet. The highest surf will begin Wednesday afternoon and persist through at least Thursday night. * COASTAL FLOOD... Minor coastal flooding of low-lying areas and beach erosion is possible during times of high tide. * TIDES...A high tide of 5.6 feet is expected between noon and 1 pm on Wednesday. * IMPACTS... There is an increased risk for ocean drowning. Rip currents can pull swimmers and surfers out to sea. Large breaking waves can wash people off beaches and rocks and capsize small boats near shore. Pooling of sea water is possible around high tide at beach and harbor areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Surf Advisory means that high surf will affect beaches in the advisory area...producing localized beach erosion and dangerous swimming conditions. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ Sweet
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this beach hazards statement went out at Nov 25, 3:10 PM PST, 1 hour 2 minutes earlier.
Area forecast discussion, Nov 25, 3:10 PM PST, 1 hour 2 minutes before
Area Forecast Discussion National Weather Service Los Angeles/Oxnard CA 310 PM PST Sun Nov 25 2018 .SYNOPSIS...25/702 AM. Conditions will be warm and dry through Tuesday. A storm system will move into the region by early Wednesday in the north and rain is likely everywhere by Thursday and early on Friday. The rain may linger through Saturday but dry conditions will return by Sunday. && .SHORT TERM (TDY-WED)...25/123 PM. Skies were mostly sunny this afternoon with a few high clouds moving through L.A. County. High temps were trending a few degrees warmer compared to yesterday across coast and valleys as expected with a weak Santa Ana. Which also means that interior locations such as the Antelope Valley and lower mountain elevations would be a few degrees cooler. The weak offshore winds will continue through Tue morning before shifting onshore Tue afternoon. Not expecting to issue any wind advisories with this round of weak offshore winds. However, winds should remain below advisory thresholds with gusts ranging between 30 and locally 45 mph in the mountains. High temps will trend a few more degrees warmer across the board Monday with LA/Ventura Coast and coastal valleys reaching the mid to upper 70s. The Central Coast will keep some of the offshore winds in the morning with high temps expected to reach the lower 70s with a few locations reaching the mid 70s like San Luis Obispo and Santa Maria. By Tuesday, as mentioned earlier, the weak offshore winds will switch to onshore late in the morning allowing a cooler seabreeze to prevail along coastal areas then work into the valleys in the afternoon. This will cause 2-6 degrees of cooling across coast and coastal valleys, while the Santa Clarita Valley, lower mountain elevations and the Antelope Valley rise a 3 to 6 degrees. There will be some variable high clouds moving into the region ahead of the next storm system which is expected to reach the Central Coast as early as Tuesday night into Wednesday morning. On Wednesday, both the GFS and ECMWF models continue to indicate a strong upper level jet aproaching the Central Coast of California from the west. A good subtropical fetch will feed into the Central Coast. SLO County will be under the left front quadrant exit region which would help with the lift process and bring higher amounts of rain to the NW portion of the Central Coast beginning Wednesday. Most areas S of Point Conception will be rain free until Wednesday evening. Will go into more specifics with the extended portion of the forecast. As far as high temps, there will be significantly cooler temperatures with highs ranging from the lower to mid 60s N of Point Conception, to the lower 70s to the south. Cooler in the higher terrain. .LONG TERM (THU-SUN)...25/215 PM. Wednesday is the beginning of a pattern change to the weather. Both the GFS and the ECMWF are in decent agreement with the next system. The NAM is only going out through Wednesday evening, and is a bit slower than the other two models, but still brings plenty of rain to the northern portion of SLO County. Confidence remains high for a pretty wet system along with gusty winds Wednesday night into Friday. Expect between a half inch to 2 inches of total rainfall, except locally to 3 inches across the NW portion of the SLO County foothills. As mentioned earlier, the rain will begin across the Central Coast as early as Wednesday morning or afternoon drawing in plenty of moisture due to the placement of the jet and tapping into a decent plume of moisture. As the upper trough begins to sag, an upper disturbance embedded within the upper flow will bring additional rain to the Central Coast Wednesday night into Thursday. The system will begin to sag south Wednesday evening into Thursday affecting the entire forecast area. Gusty SW to W winds will affect the areas ahead of the front Wednesday night as it starts to drop south into Los Angeles County. There will be some enhanced rainfall totals across the NW portion of SLO County initially with the strong jet approaching, but as the trough sags south, the Santa Ynez Range and SBA south coast will see it's best chance of higher rainfall totals Wednesday evening into Thursday morning. The same will be true for the L.A. County Mountains Wednesday evening through Thursday morning with low level SW flow. Winds will shift to the NW initially across SLO/SBA counties by Thursday early afternoon then Ventura and L.A. Counties a few hours later. Once the wind shifts, Ventura County will feel the rainshadow effect. The peak rainfall rates will be between 0.25 - 0.5 inches per hour. This should cause some minor debris flows in the recent burn areas and rockslides/mudslides to occur across some canyon roads including PCH, Malibu/Las Virgenes Cyn, Kanan Road and Decker Cyn to name a few. Overall, expect between one half inch to 2 inches across the forecast area with higher amounts across the NW portion of SLO County. Favored SW mountain slopes should see around 2 inches with this system. Rainfall will become showery by Thursday afternoon through Friday. Rainfall amounts will vary but should be light overall. Snow levels will not be an issue due to the warmer nature of the moisture plume moving across the region. Snow levels will remain quite high with this system initially, but colder air punching into the area on Friday could drop snow levels to between 5500 and 6500 feet, bringing some snow flurries across the northern slopes of the mountains Friday. A colder air mass looks to settle into the area for late this week and over the weekend. Overnight low temperatures could drop into the mid 30s to mid 40s across many coastal and valley locations. The colder valleys such as the interior valleys (Antelope and San Luis Obispo County Valleys) and the Ojai and Santa Ynez Valleys could see a potential for a frost and freeze Friday night through Sunday morning. && .AVIATION...25/1653Z. At 1630Z, there was no marine inversion at KLAX. Overall, high confidence in 18Z TAF package. Offshore flow will increase across the area through the TAF period, keeping conditions at VFR levels. KLAX...high confidence in 18Z TAF. There is a 20% chance of easterly winds reaching 8 knots after 14Z Monday morning. KBUR...high confidence in 18Z TAF. && .MARINE...25/1215 PM. For the Outer Waters, high confidence in current forecast. Winds and seas will remain below Small Craft Advisory (SCA) levels through Monday night. On Tuesday, a large and long-period westerly swell will move into the Outer Waters, resulting in SCA level seas Tuesday through Friday. Additionally, northwest winds will increase to SCA levels Winds will increase to SCA levels on Thursday and Friday. For the Inner Waters north of Point Sal, winds and seas will remain below SCA levels through Monday night. On Tuesday, a large and long-period westerly swell will move into the waters, resulting in SCA level seas Wednesday through Friday. There will also be a 60% chance of SCA level northwest winds during the afternoon and evening hours on Thursday and Friday. For the Inner Waters south of Point Concpetion, winds and seas will remain below SCA levels through Wednesday. On Thursday and Friday, there is a 60% chance of SCA level west to northwest winds. && .FIRE WEATHER...25/309 PM. Gusty Santa Ana winds will bring a warming and drying trend to the region through Monday. Northeast winds will generally gust between 20 and 30 mph today across wind prone areas of Los Angeles and Ventura counties, with gusts between 30 and 40 mph by Monday morning. LAX-Daggett gradient expected to peak around -5 mb on Monday morning. Humidities are expected to remain above 25 percent today, but are expected to lower to between 10 and 15 percent on Monday, resulting in elevated to brief critical fire weather conditions. Computer models are showing the potential for moderate to locally heavy rain Wednesday into Thursday across Southwest California. While it is still early, there is the potential for 0.50 to 2.00 inches of rain with this system, except local amounts up to 3.00 inches possible in the foothills of northwest San Luis Obispo county. Peak rainfall rates are expected to range between 0.25 and 0.50 inches per hour, bringing a threat of rockslides, mudslides, and minor debris flows. As we draw closer to the event, we will be able to fine tune rainfall amounts, timing, and intensities. && .LOX WATCHES/WARNINGS/ADVISORIES... CA...NONE. PZ...NONE. && .HAZARD POTENTIAL OUTLOOK (WED-SUN). Widespread high surf and dangerous rip current are possible Tuesday through Thursday. Periods of rain are possible Wednesday night into Thursday and there may be some issues in and around the recent burn areas. && PUBLIC...Kaplan AVIATION...RAT MARINE...RAT FIRE...Gomberg SYNOPSIS...Kj weather.gov/losangeles
The office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 26, 1:18 PM PST | High Surf Advisory | LOX | Los Angeles | 5 days |
Nearby
Beach Hazards Statements in California, 2018Every beach hazards statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.